Kentucky, 2007

Hail in Kentucky, May 8, 2007

May 8, 2007 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms formed in a very warm and unstable atmosphere beneath an upper level ridge. An isolated storm produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms formed in a very warm and unstable atmosphere beneath an upper level ridge. An isolated storm produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 12:48 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, May 8, 12:48 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
148 PM CDT TUE MAY 8 2007

.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/
CURRENT UPPER LEVEL PATTERN DEPICTS A CLOSED LOW OFF THE COAST OF
FLORIDA/GEORGIA...WITH WEAK UPPER LEVEL RIDGING ACROSS THE OHIO
VALLEY INTO THE LOWER MISSISSIPPI RIVER VALLEY. A TROUGH WAS
LOCATED FROM THE DAKOTAS DOWN INTO SOUTHERN ARIZONA AND INTO
MEXICO...WITH A CLOSED LOW OVER SOUTH DAKOTA. WE REMAINED IN
BETWEEN THE TWO MAIN UPPER SYSTEMS TODAY...BUT DUE TO THE WEAKNESS
OF THE RIDGE...LOBES OF SHORTWAVE ENERGY CONTINUED TO MOVE TOWARD
OUR AREA. ONE SUCH LOBE IS CURRENTLY MOVING ACROSS SOUTHEAST
KANSAS...NORTHERN ARKANSAS AND INTO SOUTHERN MISSOURI. SHOWERS AND
THUNDERSTORMS HAVE BEEN ONGOING WITH THIS FEATURE THIS
MORNING...BUT HAVE SHOWN SIGNS OF DIMINISHING BY LATE MORNING.

MEANWHILE...A SURFACE TROUGH BISECTED OUR REGION WITH A WEAK FRONT
TO OUR WEST. A FEW SHOWERS/THUNDERSTORMS DEVELOPED ACROSS FAR
SOUTHERN ILLINOIS AND WEST KENTUCKY AROUND NOON IN THE MOIST AND
UNSTABLE AIRMASS OVER THE AREA. WILL PROBABLY SEE THIS TREND
CONTINUE. HOWEVER...WILL HAVE TO WATCH THE ACTIVITY MOVING
NORTHEAST OUT OF ARKANSAS.

DUE TO THE AFORMENTIONED WEAK FRONTAL BOUNDARY IN THE AREA THIS
EVENING AND TONIGHT...WILL LEAVE CHANCE POPS GOING ACROSS MUCH OF
THE FORECAST AREA...WITH THE HIGHEST IN THE WEST DUE TO BETTER LIFT
AND PLACEMENT NEAR THE FRONT.

ON WEDNESDAY...THE UPPER TROUGH TO OUR WEST BEGINS TO SLOWLY MOVE
EAST INTO THE PLAINS. MEANWHILE...AT THE SURFACE...A WEAK FRONTAL
BOUNDARY REMAINS IN PLACE. WITH PLENTY OF JUICE TO WORK
WITH...INSTABILITY WILL NOT BE A PROBLEM. SO...IT APPEARS AS THOUGH
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD BE A GOOD BET MAINLY
DURING THE AFTERNOON HOURS ON WEDNESDAY. BOTH THE 12Z NAM AND GFS
DIFFER ON THE SFC PRESSURE PATTERN...BUT GIVEN THE WEAK NATURE OF
THE FRONT...THIS IS TO BE EXPECTED. EVEN THE QPF FIELDS ARE ALL OVER
THE PLACE...MEANING MORE OF A SCATTERED NATURE TO THE PRECIPITATION.
CANNOT SEE ONE SECTION OF THE CWA HAVING A BETTER CHANCE THAN ANY
OTHER...SO WILL KEEP THE CHANCE POPS GOING EVERYWHERE. BOTH MODELS
INDICATE THE POSSIBILITY OF SOME PRECIP WEDNESDAY NIGHT...SO WILL
LEAVE THE 20 POPS GOING THAT WE HAVE IN THE GRIDS.

ON THURSDAY...THE UPPER TROUGH CONTINUES TO MOVE EAST AND A CLOSED
LOW DEVELOPS OVER TEXAS. AS THE LOW MOVES EAST DURING THE DAY ON
THURSDAY...BOTH THE 12Z NAM AND GFS PAINT SOME QPF OVER THE
REGION...WITH THE GFS MORE ROBUST. WITH NO REAL ORGANIZED AREAS OF
LIFT OR ANY DEFINITIVE SFC BOUNDARIES TO WORK WITH...ALONG WITH
RIDGING ALOFT...CANNOT SEE ANY REASON TO GO WITH ANYTHING MORE THAN
JUST A DIURNAL CHANCE OF CONVECTION THURSDAY AFTERNOON...AS THE MAIN
UPPER SYSTEM REMAINS TO OUR SOUTH.

BY THURSDAY NIGHT AND INTO FRIDAY...THE 12Z GFS TAKES THE UPPER LOW
INTO EAST TEXAS...AND THIS LINES UP WELL WITH MOST OF THE ENSEMBLE
MEMBERS AT 84 HRS. MEANWHILE...THE UPPER RIDGE BEGINS TO BREAK DOWN AS
A WEAK SHORTWAVE TROUGH DIVES INTO THE AREA FROM THE NORTH. THIS
TROUGH LAYS ACROSS THE CWA DURING THE DAY ON FRIDAY...GIVING US YET
ANOTHER FOCUS FOR CONVECTION...AS WE REMAIN IN A FAIRLY UNSTABLE
ENVIRONMENT. THIS FEATURE SLIPS SOUTH OF THE AREA FRIDAY NIGHT...SO
WILL LEAVE A DRY FORECAST GOING.

AS FAR AS TEMPERATURES ARE CONCERNED...NO REAL CHANGES
EXPECTED...GENERALLY TEMPS IN THE LOWER TO MID 80S EXPECTED.

.LONG TERM.../SATURDAY THROUGH TUESDAY/
SOME CONSENSUS SEEMS TO BE BUILDING BETWEEN THE ECMWF AND GFS IN THE
MEDIUM RANGE FORECAST. THE UPPER LOW CURRENTLY OVER THE SOUTHWEST
U.S. SHOULD MOVE EASTWARD TO THE SOUTH OF THE QUAD STATE...WHILE THE
MAIN BAND OF WESTERLIES IS LOCKED UP ALONG THE CANADIAN BORDER/GREAT
LAKES. THIS PUTS THE QUAD STATE UNDER THE INFLUENCE OF WEAK RIDGING
ALOFT...AND ALSO ALLOWS SURFACE HIGH PRESSURE TO BUILD SOUTHWARD
INTO REGION BY SATURDAY. THIS WILL LIMIT THE LOW-LEVEL MOISTURE OVER
THE REGION...RESULTING IN A DRY FORECAST FOR THE WEEKEND.

THE 06Z AND 12Z GFS SOLUTIONS TRY TO BRING A COLD FRONT THROUGH THE
AREA MONDAY NIGHT...LEADING TO SOME POTENTIAL FOR CONVECTION MONDAY
AND TUESDAY...DESPITE SURFACE RIDGING ALONG THE GULF COAST...AND
LIMITED MOISTURE DEPTH. THE ECMWF SUPPORTS MORE WEAK RIDGING ACROSS
THE REGION...WHICH IS FAVORED BY HPC...SO WILL CONTINUE THE DRY
FORECAST THROUGH TUESDAY.

ACCORDING TO THE 00Z ECMWF...THE UPPER RIDGE ACROSS THE AREA WILL BE
STRONGEST SUNDAY AND MONDAY...SO MID 80S MAY BE COMMON THOSE
DAYS...WITH LOWER 80S EXPECTED SATURDAY AND TUESDAY. GOOD
RADIATIONAL COOLING SHOULD OCCUR EACH NIGHT DURING THIS PERIOD...SO
LOWS WILL BE HIGHLY DEPENDENT ON HOW DRY THE AIRMASS IS WITHIN THE
SURFACE HIGH. LOWS SHOULD BE IN THE UPPER 50S TO LOWER 60S...BUT
WOULD NOT BE SURPRISED TO SEE SOME MID 50S...ESPECIALLY NORTH SUNDAY
AND MONDAY MORNINGS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

CW/DRS
Hazardous weather outlook, May 8, 3:55 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
455 AM CDT TUE MAY 8 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
455 AM CDT TUE MAY 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI
TODAY...AND A SLIGHT CHANCE OF THUNDERSTORMS OVER MUCH OF THE
REMAINDER OF THE AREA. A STRAY STORM MAY BRIEFLY APPROACH SEVERE
LEVELS...BUT ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE DUE TO RELATIVELY SLOW STORM
MOTIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE ENTIRE REGION
WEDNESDAY AS A WEAK FRONTAL SYSTEM DEVELOPS OVER THE MISSISSIPPI
RIVER VALLEY. THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
ISOLATED SEVERE STORMS CANNOT BE RULED OUT... ESPECIALLY DURING
THE PEAK HEATING HOURS OF THE AFTERNOON AND EARLY EVENING. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE DUE TO RELATIVELY SLOW STORM
MOTIONS.

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE THURSDAY AND
FRIDAY. HOWEVER...SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
May 8, 4:00 PM CST
Where
Marshall County, 1 mi S of Little Cypress
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.005, -88.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20609.